Alert archive / Hawaii / High Wind Warnings in 2018
High Wind Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Apr 29, 2018, 3:38 PM HST for Hawaii County, Hawaii. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2018, 3:38 PM HST (01:38 UTC)
- Expired
- May 1, 2018, 3:53 PM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
055 WWHW70 PHFO 300138 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 PM HST Sun Apr 29 2018 ...HIGH WIND WARNING THROUGH MONDAY NIGHT FOR BIG ISLAND SUMMITS... .Very strong winds associated with an upper level trough will produce warning level winds over the Big Island summits through Monday night. HIZ028-301445- /O.UPG.PHFO.WI.Y.0023.000000T0000Z-180501T1600Z/ /O.NEW.PHFO.HW.W.0012.180430T0138Z-180501T1600Z/ Big Island Summits- 338 PM HST Sun Apr 29 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. The Wind Advisory is no longer in effect. * WINDS...Southwest 45 to 65 mph with localized gusts over 70 mph. * TIMING...Through Monday night. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
4 follow-up statements
532 WWHW70 PHFO 301331 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Mon Apr 30 2018 ...HIGH WIND WARNING THROUGH TONIGHT FOR BIG ISLAND SUMMITS... .Very strong flow associated with an upper level trough will produce warning level winds over the Big Island summits through tonight. HIZ028-010245- /O.CON.PHFO.HW.W.0012.000000T0000Z-180501T1600Z/ Big Island Summits- 331 AM HST Mon Apr 30 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...Southwest 35 to 65 mph with localized gusts over 70 mph. * TIMING...Through tonight. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
454 WWHW70 PHFO 010128 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Mon Apr 30 2018 ...HIGH WIND WARNING THROUGH TONIGHT FOR BIG ISLAND SUMMITS... .Very strong flow associated with an upper level trough will produce warning level winds over the Big Island summits through tonight. HIZ028-011430- /O.CON.PHFO.HW.W.0012.000000T0000Z-180501T1600Z/ Big Island Summits- 328 PM HST Mon Apr 30 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...Southwest 45 to 65 mph with localized gusts over 70 mph. * TIMING...Through tonight. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
111 WWHW70 PHFO 011337 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 337 AM HST Tue May 1 2018 ...HIGH WIND WARNING THROUGH THIS AFTERNOON FOR BIG ISLAND SUMMITS... .Very strong flow associated with an upper level trough will produce warning level winds over the Big Island summits through this afternoon. HIZ028-020245- /O.EXT.PHFO.HW.W.0012.000000T0000Z-180502T0400Z/ Big Island Summits- 337 AM HST Tue May 1 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Southwest 40 to 55 mph with localized gusts over 70 mph. * TIMING...Through this afternoon. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
188 WWHW70 PHFO 020153 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 353 PM HST Tue May 1 2018 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .Strong southwest winds will persist across the high summits of the Big Island through at least Wednesday as a broad upper level trough advances toward the state. Elevated southwest winds will continue into the weekend. HIZ028-021500- /O.CAN.PHFO.HW.W.0012.000000T0000Z-180502T0400Z/ /O.NEW.PHFO.WI.Y.0024.180502T0153Z-180503T0400Z/ Big Island Summits- 353 PM HST Tue May 1 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Wednesday. The High Wind Warning has been cancelled. * WINDS...Southwest 30 to 50 mph with localized gusts over 60 mph. * TIMING...Through Wednesday afternoon. Winds are expected to decrease late Wednesday but will remain elevated near or just below the advisory level into the weekend. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 29, 9:47 AM HST, 5 hours 51 minutes earlier.
Area forecast discussion, Apr 29, 9:47 AM HST, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 947 AM HST Sun Apr 29 2018 .SYNOPSIS... A weak front will remain stalled just east of the Big Island during the next couple of days. Residual moisture along the old front will linger over the Big Island, and creep slowly back to the northwest across Maui County through Tuesday, while a drier airmass prevails over the rest of the state. Winds will generally be light and favoring a northerly direction, with daytime sea breezes and nighttime land breezes expected over many areas. An unsettled weather pattern is setting up for the middle and later part of the upcoming week over the state, as another upper trough digs down west of the area and deep moisture increases over the islands. && .DISCUSSION... A weakening front lies offshore to the east of the Big Island this morning, while a cooler and drier airmass has spread over most of the state in the wake of the front. Dewpoints are down well into the 50s with only a couple of rain gages reporting light rainfall amounts from Molokai westward since last night. The 12Z Lihue sounding continues to show a very dry and stable airmass in place behind the front, with precipitable water (PW) of only 0.59 inches and a very strong inversion based at 5500 feet. Meanwhile the 12Z Hilo sounding reflects the shallow cold front passage, with a frontal inversion near 4000 feet but still high PW of 1.62 inches. Satellite shows a bit more moisture and cloud cover is observed across Maui and the Big Island this morning. Most of the showers along the front remain around 100 miles east of the Big Island. A nearly stacked low is located about 700 miles north of the state, lifting away to the north. High clouds continue to stream over the eastern parts of the state due to the subtropical jet wrapping around the low. Winds on the Big Island summits have decreased slightly during the last few hours, but remain near advisory levels. Mid-level winds are forecast to increase tonight and Monday, and summit winds may reach warning levels during this time. Cloudy skies with possible scattered showers may continue over the Big Island today, while a dry pattern prevails over the rest of the state. A rather cool airmass for late April, with dewpoints in the 50s, will provide comfortable conditions. Weakening north winds will allow sea breezes to develop over many areas this afternoon. Clouds should remain fairly abundant under the strong inversion, but expect little if any rainfall outside of the Big Island. Tonight through Tuesday, the deeper moisture along the stalled front will creep slowly to the northwest into Maui County, while the dry airmass remains over Oahu and Kauai. Winds will remain rather light during this time with a land and sea breeze pattern prevailing. Scattered to numerous showers are expected over the Big Island and eventually Maui County, while Oahu and Kauai remain mostly dry, with just a few showers possible over interior areas each afternoon. A wet and unsettled weather pattern appears to be in store for the middle and later parts of the upcoming week. Yet another mid/upper level trough is forecast to dig down west of the area. This will bring lingering moisture associated with the old frontal boundary back to the northwest over the islands, while additional deep tropical moisture gets drawn up from the south ahead of the trough. This will bring increasing rain chances to much of the state, with the potential for heavy downpours and possibly some thunderstorms. Currently, models are pointing toward the greatest threat for adverse weather across the central and western islands from Wednesday through early Friday, but it is too early to have high confidence in this forecast, and details on timing, location and rainfall intensities will need to be fine tuned during the next few days. && .AVIATION... A low about 600 nm N of Oahu is forecast to move N over the next 24 hours. A front extends NE from 120 nm E of the Big Island of Hawaii. The front is expected to move W slowly through Monday and maintain widespread MVFR ceilings and visibilities over the Big Island. AIRMET SIERRA is in effect for MTN OBSC on the Big Island. The AIRMET is likely to continue through Monday. VFR will prevail elsewhere over the main Hawaiian islands, but gentle NW winds from Maui to Niihau will push bands of stable low clouds over the islands and may produce MTN OBSC from time to time. && .MARINE... The current north-northwest swell has arrived at the near shore buoys above the original expectations. The swell and associated grids were modified earlier to adjust. The Small Craft Advisory (SCA) has been expanded to additional areas exposed to this swell, with seas in excess of 10 ft reaching further down the island chain. Winds are expected to remain below SCA levels through midweek. This swell is expected to peak tonight, and then begin trending down. A High Surf Warning remains posted for exposed shores of Kauai, with a High Surf Advisory for Oahu, Molokai and Maui. Expected surf to drop to advisory levels for the smaller islands tomorrow, and below advisory levels by tomorrow night. A new south-southwest swell from recent activity near New Zealand is expected to arrive today, which will bring rising surf along south facing shores. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Monday for north and west facing shores of Oahu, Molokai and for north facing shores of Maui. High Surf Warning until 6 AM HST Monday for north and west facing shores of Niihau and Kauai. Wind Advisory until 6 AM HST Tuesday for Big Island Summits. Small Craft Advisory until 6 AM HST Monday for all Hawaiian Coatal Waters except for Maalaea Bay. && DISCUSSION...Foster AVIATION...Donaldson MARINE...M Ballard
Nearby
High Wind Warnings in Hawaii, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.